Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, June 1, 2008

June 1, 2008 · NWS OUN · 4 events in 3 counties and zones

Showers and thunderstorms developed over parts of Kansas during the overnight hours, before moving southeast into north central Oklahoma. The thunderstorms developed into a MCS, with strong winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Showers and thunderstorms developed over parts of Kansas during the overnight hours, before moving southeast into north central Oklahoma. The thunderstorms developed into a MCS, with strong winds and hail. The thunderstorms moved southeast through the morning, before moving into eastern Oklahoma by the afternoon. Some damage was reported with the thunderstorm winds. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 1, 3:02 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 1, 3:02 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
402 AM CDT SUN JUN 1 2008

.DISCUSSION...
SURFACE FRONT CURRENTLY FROM TX PANHANDLE ACROSS N OK WILL LIKELY
REMAIN IN THE KS/OK AREA OVER THE NEXT SEVERAL DAYS. UPPER RIDGE
AXIS WILL BE OVER THE HIGH PLAINS TODAY AND MOVE FARTHER E INTO
THE PLAINS TONIGHT AND MONDAY. THIS EVOLUTION WOULD SUPPORT THE
FRONT EVENTUALLY LIFTING N INTO KS TONIGHT AND MONDAY... BUT
EFFECTS OF CONVECTION MAY HOLD IT FARTHER S. WILL CONTINUE LOW
POPS ACROSS MAINLY THE NE TODAY AND TONIGHT AND BACK THEM OFF
MONDAY-TUESDAY. INSTABILITY AND DEEP-LAYER SHEAR WILL BE ADEQUATE
FOR SEVERE STORMS... BUT STRENGTHENING CAP UNDER THE RIDGE AND
LIMITED FORCING WILL KEEP CHANCES OF INITIATION RELATIVELY LOW.
THERE REMAINS SOME CONCERN THAT STORMS WILL REDEVELOP LATER THIS
MORNING IN THE S KS AND N OK AREA - AS THEY HAVE DONE THE LAST
COUPLE MORNINGS - OR THE STUFF CURRENTLY IN E CO AND W KS WILL
HOLD TOGETHER AND MOVE E. SO CHANCES WILL EXIST ACROSS N OK THIS
MORNING ALONG WITH CHANCES OF REDEVELOPMENT LATE IN THE DAY.
STORMS ALSO MAY GET GOING OVER THE CENTRAL HIGH PLAINS LATER TODAY
AND MOVE ESE/SE TONIGHT TOWARD N OK... BUT THINK THE BETTER
CHANCES WILL REMAIN N OF OUR AREA.

UPPER TROUGH NOW APPROACHING THE W COAST MAY BECOME A BIT PLAYER
IN OUR WX AROUND TUE NIGHT AND WED AS IT MOVES E ACROSS THE
PLAINS AND NUDGES THE FRONTAL ZONE BACK S INTO THE AREA. 06Z NAM
IS MORE BULLISH IN BRINGING AN MCS-ISH LOOKING AREA OF PRECIP
ACROSS N OK TUESDAY NIGHT. FOR NOW WILL MAINTAIN LOW POPS ACROSS
THE N TUE NIGHT THROUGH WED.

IT STILL LOOKS LIKE TROUBLE BREWING FOR THE LATTER HALF OF THE
WEEK AS AN UNSEASONABLY STRONG LONGWAVE TROUGH IS PROGGED TO DIG
INTO THE W BY WED AND PROGRESS INTO THE PLAINS THU. MODELS HAVE
BEEN CONSISTENT IN DEPICTING THIS AMPLIFICATION AND MOVEMENT...
ADDING CONFIDENCE TO THE IDEA THAT AREAS FROM THE CENTRAL/S
PLAINS INTO THE MID-UPPER MS VALLEY AND GREAT LAKES - OR PARTS
THEREOF - MAY BE LOOKING AT A POTENTIALLY MAJOR SEVERE WX
OUTBREAK AROUND THURSDAY. OVER THE S PLAINS AREA... THERE ARE
SIGNS THAT CAPPING MAY DELAY THE MOST ACTIVE PART OF THE EVENT
UNTIL THU NIGHT - OR COULD DEACTIVATE IT ENTIRELY THIS FAR S. WILL
KEEP THE POPS IN THE CHANCE RANGE FOR NOW. WITH MUCH OF THE UPPER
TROF PROGGED TO LIFT NE TOWARD THE END OF THE WEEK... AND A
LONGWAVE TROF PROGGED TO RELOAD OUT W... THE ASSOCIATED SFC FRONT
WOULD STALL OUT ACROSS THE AREA INTO FRIDAY. LOW POPS THUS ARE
CARRIED INTO FRIDAY BEFORE THE FRONT EITHER WASHES OUT OR LIFTS
BACK N OF THE AREA NEXT WEEKEND.

TEMPERATURES AND WINDS THROUGHOUT THE 7-DAY FORECAST ARE LARGELY
FROM GFS-MOS WITH ONLY MINOR ADJUSTMENTS. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  92  70  95  73 /  20  20  10  10
HOBART OK         97  71 101  73 /  10  10  10  10
WICHITA FALLS TX  98  73 100  74 /   0  10  10   0
GAGE OK           90  62  95  67 /  20  20  10  10
PONCA CITY OK     84  65  92  74 /  40  30  20  10
DURANT OK         94  70  95  73 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/24
Hazardous weather outlook, Jun 1, 6:00 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT SUN JUN 1 2008

OKZ004>048-050>052-TXZ083>090-011700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 AM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER PARTS OF NORTHERN... CENTRAL... AND EASTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM ATOKA... TO
CHICKASHA... TO CLINTON... TO ARNETT.

IMPACTS...
VERY LARGE HAIL WILL BE THE MAIN CONCERN. DAMAGING WIND GUSTS AND
INTENSE LIGHTNING WILL BE A SECONDARY CONCERN.

RECOMMENDED ACTIONS...
SEVERE WEATHER OPERATIONS SHOULD BE ONGOING AT THIS TIME ACROSS
NORTHWESTERN AND NORTH CENTRAL OKLAHOMA. STORM SPOTTER GROUPS AND
EMERGENCY MANAGEMENT PERSONNEL ACROSS THE REST OF THE RISK AREA
SHOULD PLAN FOR SEVERE WEATHER OPERATIONS AS EARLY AS LATE THIS
MORNING... AND FOR THE POSSIBILITY OF CONTINUED SEVERE WEATHER
OPERATIONS INTO TONIGHT.

DISCUSSION...
SEVERE THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST ACROSS SOUTHERN
KANSAS AND NORTHERN OKLAHOMA THIS MORNING. THESE STORMS WILL BE
NORTH OF A NEARLY STATIONARY FRONT... FROM NEAR CHEYENNE EASTWARD
THROUGH CENTRAL OKLAHOMA JUST NORTH OF INTERSTATE 40. THE FRONT WILL
LIKELY DRIFT SOUTH LATER TODAY IN RESPONSE TO OUTFLOW AND
RAIN-COOLED AIR FROM THE THUNDERSTORMS MOVING ACROSS NORTHERN
OKLAHOMA. ADDITIONAL THUNDERSTORMS LIKELY WILL FORM DURING THE DAY
NEAR AND NORTH OF THE SURFACE BOUNDARY. MODERATE INSTABILITY AND
STRONG VERTICAL WIND SHEAR WILL SUPPORT A CONTINUED POTENTIAL FOR
ORGANIZED SEVERE THUNDERSTORMS THROUGHOUT THE DAY... ESPECIALLY NEAR
THE SURFACE BOUNDARY WHERE THE AIR WILL BE MORE UNSTABLE. THIS MEANS
THAT THE MAIN AREA OF SEVERE WEATHER POTENTIAL WILL LIKELY SHIFT
SOUTHWARD WITH TIME TODAY... FROM NORTHERN OKLAHOMA THIS MORNING
TOWARD CENTRAL OKLAHOMA THIS AFTERNOON.

THUNDERSTORMS MAY WEAKEN AND BECOME LESS ORGANIZED THIS EVENING...
BUT THE SURFACE BOUNDARY IS LIKELY TO PERSIST TONIGHT ACROSS CENTRAL
OKLAHOMA. THE BOUNDARY MAY LIFT NORTHWARD INTO NORTHERN OKLAHOMA
OVERNIGHT... SETTING UP CONDITIONS THAT WOULD FAVOR ANOTHER ROUND OF
THUNDERSTORMS DEVELOPING LATE TONIGHT OVER NORTHERN OKLAHOMA OR
ADJACENT PARTS OF KANSAS. THEREFORE THERE MAY BE A RENEWED RISK OF
SEVERE THUNDERSTORMS AGAIN LATE TONIGHT ACROSS NORTHERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUNE 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY LINGER OVER NORTHERN OKLAHOMA EARLY MONDAY
MORNING... BUT THE CHANCE OF STORMS WILL DECREASE LATER IN THE DAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT INTO WEDNESDAY...
MAINLY OVER NORTHERN OKLAHOMA.

SEVERE WEATHER POTENTIAL MAY INCREASE AS EARLY AS WEDNESDAY... BUT
THE GREATER POTENTIAL FOR THE SOUTHERN PLAINS WILL BE ON THURSDAY. A
POWERFUL LATE-SPRING STORM SYSTEM IS FORECAST TO DEVELOP OVER THE
ROCKIES BY MIDWEEK... AND THEN MOVE INTO THE PLAINS. THIS SYSTEM
COULD PRODUCE A SEVERE WEATHER OUTBREAK OVER PARTS OF THE CENTRAL
UNITED STATES... POSSIBLY INCLUDING PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS. ALL INTERESTS IN THE SOUTHERN PLAINS REGION ARE
ENCOURAGED TO LISTEN FOR FURTHER UPDATES TO THE FORECAST REGARDING
SEVERE WEATHER POTENTIAL DURING THE LATTER HALF OF THE WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

24

In the hours before

Special weather statement, Jun 1, 5:00 AM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
600 AM CDT SUN JUN 1 2008

OKZ004-011145-
HARPER OK-
600 AM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 62 MILES NORTH OF
ROSSTON TO 35 MILES NORTHWEST OF ROSSTON AT 600 AM CDT...MOVING
SOUTHEAST AT 37 MPH.  THESE STORMS WILL LIKELY MOVE INTO HARPER
COUNTY AROUND 630 AM... AND ARE EXPECTED TO CONTAIN VERY STRONG
WINDS AND LARGE HAIL.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Special weather statement, Jun 1, 5:57 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
657 AM CDT SUN JUN 1 2008

OKZ008-011245-
KAY OK-
657 AM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF KILDARE AT 657 AM
CDT...MOVING EAST AT 30 MPH. ANOTHER STORM WAS NEAR CHILOCCO... AND
A THIRD STRONG STORM WAS JUST NORTH OF TONKAWA.  ALL THESE STORMS
WILL CONTAIN SMALL HAIL AND HEAVY RAIN.

PEOPLE IN KAY COUNTY...INCLUDING THE CITY OF PONCA CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Jun 1, 6:19 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
719 AM CDT SUN JUN 1 2008

OKZ004-005-010-011300-
WOODWARD OK-HARPER OK-WOODS OK-
719 AM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 38 MILES NORTH OF
CAMP HOUSTON TO 9 MILES NORTH OF SELMAN AT 719 AM CDT...MOVING EAST
AT 41 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE LIKELY WITH THESE
STORMS.

PEOPLE IN HARPER...WOODS AND WOODWARD COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Jun 1, 6:51 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
751 AM CDT SUN JUN 1 2008

OKZ007-011315-
GRANT OK-
751 AM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF WAKITA AT 751
AM CDT...MOVING SOUTHEAST AT 48 MPH. WIND GUSTS TO NEAR 50 MPH ARE
LIKELY.

PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Special weather statement, Jun 1, 7:12 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
812 AM CDT SUN JUN 1 2008

OKZ007-008-012-011345-
GARFIELD OK-KAY OK-GRANT OK-
812 AM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN GARFIELD...GRANT
AND KAY COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM BLACKWELL LAKE TO 10
MILES WEST OF POND CREEK AT 812 AM CDT...MOVING SOUTHEAST AT 42 MPH.

HEAVY RAIN...SMALL HAIL AND WINDS OF 40 TO 50 MPH ARE LIKELY.
Special weather statement, Jun 1, 7:45 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
845 AM CDT SUN JUN 1 2008

OKZ012-011415-
GARFIELD OK-
845 AM CDT SUN JUN 1 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES NORTHWEST OF
NORTH ENID TO 8 MILES NORTHEAST OF GARBER AT 845 AM CDT...MOVING
SOUTHEAST AT 40 MPH.

HEAVY RAIN...SMALL HAIL AND WINDS OF 40 TO 50 MPH ARE LIKELY.

The radar

The Vance AFB radar (KVNX), 98 km away, was scanning. The volume nearest the first event began at 14:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Noble

When
June 1, 8:05 AM CST
Where
Noble County, 7 mi SSE of Red Rock
Measured
63 kt (72 mph) measured sustained
Reported by
Mesonet
Coordinates
36.366, -97.132

Thunderstorm Wind, Kay

When
June 1, 8:10 AM CST
Where
Kay County, Ponca City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.700, -97.080

Power lines were downed in various locations around the city, causing widespread power outages. Some power poles were downed as well. Monetary damages were estimated.

Hail, Payne

When
June 1, 8:30 AM CST
Where
Payne County, Yale
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.110, -96.700

Thunderstorm Wind, Payne

When
June 1, 8:40 AM CST
Where
Payne County, Cushing
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.980, -96.760

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91963, 91962, 106434, 91964.